EMAIL THIS PAGE TO A FRIEND

Journal francais d'ophtalmologie

[Salicylism and glaucoma: reciprocal augmentation of the toxicity of acetazolamide and acetylsalicylic acid].


PMID 10221197

Abstract

We report a case of salicylism caused by association of acetylsalicylic acid (ASA) and acetazolamide. A 50-year-old woman without chronic renal insufficiency, was admitted for confusion, cerebellar ataxia associated with hyperchloremic acidosis. She was treated with acetazolamide for simple glaucoma and since 14 days with ASA for acute pericarditis. Clinical features evoked salicylism despite low serum salicylate level: 178 mg/l. The carbonic anhydrase inhibitor explained the biochemical pattern. Acetazolamide-induced acidosis enhances the non ionized form of salicylate which crosses the biological membrane more rapidly and better than the ionized form. The tissular tropism of non ionized salicylate increases and cerebral toxicity may occur with low serum level of ASA. ASA also enhances the free form of acetazolamide.